To your good health: What is the real message from Epstein-Barr antibodies?
DEAR DR. ROACH: After decades of feeling fatigued, I started working with a naturopathic doctor. She ordered a saliva test for my total cortisol output, which was normal at 27. She also ordered a full thyroid panel (also normal) and a test for Epstein-Barr virus antibodies. My levels are: EBV IgM is less than 36, and EBV Nuclear Antigen, IgG is greater than 600 (high). She suggested that my DHEA was low, and put me on a 10 mg-per-day DHEA supplement. She also suggested that you sometimes can become reactive to high levels of EBV antigens, and put me on a number of supplements to help boost my immune system, including monolaurin.
I recently saw my GP for a yearly physical. She said there’s no indication that DHEA supplements are helpful, and suggested that the two findings of elevated EBV levels just mean that if I get mono again, my body will be better able to fight it off.
Should the EBV levels concern me? What are your thoughts on taking supplements such as DHEA or other immune boosters? -- F.C.
ANSWER: Let me answer the question about Epstein-Barr virus, the major cause of infectious mononucleosis, first. IgM is the antibody that the body produces when it is first confronted with an infection. You will have high levels of IgM in the early, active phase of infection. I agree with your general physician that there is no evidence of ongoing EBV infection. IgG provides long-term immunity. Your high IgG demonstrates a robust immune system in no need of boosting.
As far as the hormone testing, saliva testing for cortisol (also called cortisone) is more accurate than it used to be, but it still isn’t as accurate as blood testing. You have a normal level. I don’t see DHEA levels measured, but DHEA -- an androgen itself and a precursor to steroid hormones, including testosterone and estrogen -- may be of value in people with adrenal insufficiency. That’s the inability of the adrenal gland to make all the cortisone it should. Your normal cortisone level in saliva makes adrenal insufficiency unlikely.
DHEA has not been shown to be of value in healthy people. It does not boost the immune system, nor does your immune system appear to need boosting. DHEA is neither safe nor effective, except in certain medical conditions, none of which I see evidence of in you. It has the potential for side effects, including symptoms of excess male hormone. Monolaurin is safe but has not been proven effective for any condition.
I can’t say why you have suffered decades of feeling fatigued. There are many possibilities, and often, doctors are unable to make a diagnosis. I understand why you sought an alternative provider.
DEAR DR. ROACH: I note an increasing tendency for physicians to have both “Dr.” in front of their name, and “M.D.” after. I understand that the prefix “Dr.” is ambiguous (physician, dentist, veterinarian, Ph.D., chiropractor), but using both seems excessive. Is there any standard? -- Dr. K.A.W.
ANSWER: Etiquette experts note that for professional purposes, it should be Jane Smith, M.D. (or other initials, as appropriate), whereas for social correspondence, it would be Dr. Jane Smith. “Dr. Jane Smith, M.D.” is indeed redundant and should not be used. Retired physicians continue to use their title.